South Dakota, 2019Flash Flood in South Dakota, August 10, 2019
August 10, 2019 · NWS UNR · 1 event in 1 county or zone
Runoff from rounds of heavy rainfall during the previous evening caused flash flooding around Wewela.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from rounds of heavy rainfall during the previous evening caused flash flooding around Wewela.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 11:24 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 9, 11:24 PM CST, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1124 PM MDT Fri Aug 9 2019
.DISCUSSION...(This Evening Through Friday)
Issued at 139 PM MDT Fri Aug 9 2019
Upper level analysis shows a broad ridge over much of
the CONUS, along with embedded shortwaves. One shortwave is
resulting in some storms over central SD early this afternoon. At
the surface, a trough is pushing into the western Dakotas, with the
low over SW SD, creating southerly winds across central SD. Under
partly cloudy skies, temperatures across the CWA are rising into the
80s, with dew points ranging from the mid 50s across the west to mid
to upper 60s farther east.
By mid-afternoon, models are showing around 2000 J/kg MLCAPE across
western and central SD, mainly ahead of the surface low. CAMs show
storms mainly across central and eastern SD this afternoon and
evening, supported by some upper-level divergence, but storms
outside of that area (especially around the Black Hills) aren't out
of the question. With 0-6 km shear around 40 kts, any of these
storms have the potential to become severe. Furthermore, low-level
CAPE, shear, helicity, along with LCLs around 500 m indicate the
possibility for tornadoes across central SD. PWATs of 150 to 200% of
normal across central SD, where rain fell this morning, increases
the concern for flash flooding; however, storms should keep moving
and not linger over one place for too long. The threat for severe
weather across our CWA is expected to diminish early this evening.
Light winds and lingering moisture will allow fog to develop tonight
across the western SD plains, continuing into Saturday morning. Lows
will be in the 60s.
Another shortwave will push into the region Saturday afternoon,
bringing the next round of thunderstorms. CAMs are not in agreement
on storm coverage or timing, but they generally show storms
developing across northeastern WY mid-afternoon, spreading into
western SD early Saturday evening. Instability will be weaker than
that of today, but with the shear will still be sufficient for a few
strong to severe storms. The threat for tornadoes looks low. Highs
Saturday will be in the 80s, with lows in the lower 60s. Fog could
redevelop across the SD plains early Sunday morning.
An upper low over the Pacific NW Sunday morning will transition to
an open wave as it pushes over the northern Rockies and into the
northern plains Sunday afternoon, flattening the ridge. This will
bring strong upper-level energy to the region, along with low-level
frontogenesis. Plenty of instability and shear will allow for severe
thunderstorms, along with the potential for tornadoes.
Upper flow next week will be more zonal, with periodic shortwaves
passing through. Cooler air will filter into the region behind
Sunday's system, resulting in highs in the 70s to lower 80s for
early next week. Generally drier weather can be expected, with
chances for occasional storms.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1121 PM MDT Fri Aug 9 2019
Areas of MVFR/IFR stratus and fog will spread across western
South Dakota overnight. Ceilings will improve to VFR Saturday
morning. Saturday afternoon and evening, another round of storms
will move into northeastern Wyoming and western South Dakota.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...Pojorlie
AVIATION...7
Hazardous weather outlook, Aug 9, 8:16 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
816 PM MDT Fri Aug 9 2019
SDZ044-046-047-049-101300-
Bennett-Mellette-Todd-Tripp-
816 PM MDT Fri Aug 9 2019 /916 PM CDT Fri Aug 9 2019/
This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.
.DAY ONE...Tonight
Scattered thunderstorms will end late this evening. Locally heavy
rain and flooding are possible from the thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-012-025-WYZ071-101300-
Harding-Butte-Northern Foot Hills-Northeastern Crook-
816 PM MDT Fri Aug 9 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.
.DAY ONE...Tonight
Isolated thunderstorms are possible this evening. Severe
thunderstorms are not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ002-013-014-024-026>032-041>043-072>074-WYZ054>058-101300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
816 PM MDT Fri Aug 9 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 9, 6:37 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 5 E POTATO CREEK 43.53N 101.89W
08/09/2019 E60 MPH JACKSON SD PUBLIC
0630 PM HAIL 5 E POTATO CREEK 43.53N 101.89W
08/09/2019 E0.88 INCH JACKSON SD PUBLIC
&&
MESpecial weather statement, Aug 9, 6:44 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
744 PM CDT Fri Aug 9 2019
SDZ049-100130-
Tripp SD-
744 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRIPP COUNTY UNTIL 830
PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dog Ear Lake, or 11 miles south of Winner, moving southeast at 15
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Colome, Millboro, Keyapaha, Clearfield, Wewela and Dog Ear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM CDT for south central
South Dakota.
LAT...LON 4300 10019 4333 10020 4335 9954 4300 9953
TIME...MOT...LOC 0044Z 299DEG 15KT 4321 9992
Bunkers
Local storm report, Aug 9, 7:03 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 SSW COLOME 43.21N 99.74W
08/09/2019 E1.00 INCH TRIPP SD PUBLIC
&&
TJGLocal storm report, Aug 9, 8:11 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY RAIN 10 ENE WEWELA 43.06N 99.59W
08/09/2019 M2.75 INCH TRIPP SD COCORAHS
&&
MELocal storm report, Aug 9, 8:12 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM FLASH FLOOD 10 ENE WEWELA 43.06N 99.59W
08/09/2019 TRIPP SD COCORAHS
AREA ROADS UNDER WATER
&&
MELocal storm report, Aug 9, 8:52 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HEAVY RAIN 1 N WEWELA 43.03N 99.78W
08/09/2019 M1.58 INCH TRIPP SD OTHER FEDERAL
FELL IN 75 MINUTES
&&
MEFlash Flood, Tripp
- When
- August 10, 12:30 AM CST to 2:15 PM CST
- Where
- Tripp County, 6.24 mi N of Wewela to 13.26 mi SW of Wewela
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -99.790
Runoff from two to three inches of rain caused flash flooding around Wewela. A few roads, including 328th Avenue, 331st Avenue, and 229th Street were covered with water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855554.